Maine, 2019Winter Storm and Heavy Snow in Maine, December 2 to 3, 2019
December 2 to 3, 2019 · NWS CAR · 11 events in 11 counties and zones
exiting across the Maritimes through the afternoon and evening. A wintry mix developed across Downeast areas during the late evening of the 2nd.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Rapidly intensifying low pressure tracked across the Gulf of Maine through the morning hours of the 3rd...exiting across the Maritimes through the afternoon and evening. A wintry mix developed across Downeast areas during the late evening of the 2nd. Precipitation...mostly in the form of snow...then expanded north across the remainder of the region through the morning of the 3rd. Snow...heavy at times with rates of 1 to 2 inches per hour...persisted across northern areas into the early evening. Snow then diminished through the late evening hours. A wintry mix of snow...sleet and freezing rain persisted across Downeast areas through the morning then diminished during the afternoon. Warning criteria sleet accumulations occurred across Downeast areas through the morning of the 3rd. Warning criteria snow accumulations occurred through the late morning into the afternoon across northern areas. Storm total snow accumulations from eastern Aroostook across northern and central Penobscot counties generally ranged from 8 to 12 inches. Accumulations of 6 to 10 inches occurred in area from central and southern Piscataquis county into northwest portions of southern Penobscot county. Storm total sleet accumulations across much of Downeast Maine ranged from 1.00 to 2.00 inches along with up to around a quarter of an inch of ice and 1 to 3 inches of snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Dec 2, 6:51 PM EST, 2 hours 9 minutes earlier.
Area forecast discussion, Dec 2, 6:51 PM EST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
651 PM EST Mon Dec 2 2019
.SYNOPSIS...
Low pressure will lift northeast tonight into Tuesday. High
pressure will briefly build over the area Wednesday. An upper
trough will slide across the region early Thursday followed by a
weak frontal system on Friday. Higher pressure will build in on
Saturday.
&&
.NEAR TERM /THROUGH TUESDAY/...
645 PM Update: Clouds moving northward and lowering across the
Downeast region while further n, thin cirrus lifting into the
northern Maine region. Temps back across the western areas have
dropped into the single numbers due to clear skies. Clayton
Lake(K40B) was at 8F. Temps across the northern areas will drop
some more before leveling off as clouds thicken. The radar
showing some light returns moving onto the coast. No reports of
snow attm as snow/sleet lifting across the southern Maine coast.
Current forecast looks good w/adjustments to the hrly temps to
match up w/the latest obs.
Previous Discussion...
Not much chg to our prev fcst with the upcoming wntr stm.
Changes this update include upgrading coastal Hancock county to
a wntr stm wrng for mainly combined snfl and sleet with some
fzra with mixed precip msly likely ovrngt into Tue morn, with
more in the way of snfl in the aftn.
Otherwise, models have been consistent with the track of the
low and the xtnt of deformation snfl banding working from Wrn
interior Downeast areas mid to late morn into far Northern areas
by aftn. Meso models in particular are in indicating the max
potential of 2 to 3 inches of sn/hr as this band traverses nwrd
keeping it's intensity into NE ptns of the FA, but weakening as
it moves toward NW ME. Subsequently, there will be a cut-off
gradient of snfl ovr the NW where entr wx advs were issued.
Still though, snfl potential ovr the max snfl corridor has been
raised a couple of inches from the prev fcst, with max 8 to 12
inch band fcst psnd at the 75 percentile toward the max
potential of multi model ensbls. Snfl totals will rapidly
transition from arnd an inch across the immediate Downeast coast
and outer islands which may even get a a brief pd of all rn Tue
morn to sig higher sn, sleet, and ice totals further inland
across Downeast areas. Lastly, where steady all snfl is
occurring where winds gusts to at or more than 25 mph, patchy
blowing sn is xpctd.
Sn and or mixed precip will gradually taper to sct sn shwrs from
SW to NE across the FA late Tue aftn thru mid eve, with scattered
snow shwrs ending across Downeast and Cntrl areas ovrngt, but
holding on across the N with little in the way of additional
snfl.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
A low pressure system over Nova Scotia moving east towards the maritimes
will bring some more snow to Eastern Maine. A ridge of higher
pressure will briefly build into Maine Tuesday night, ahead of a
trough that will move in Wednesday afternoon bringing some more
light snow to portions of the forecast area. The trough will
move into New Brunswick late Thursday afternoon.
Loaded a blend of the GFS/NAM/ECMWF/GEM for DP/wind/skycon. Used
Diurnal tool for temp. Consall for QPF.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
A trough of low pressure will move east into New Brunswick
early in the period. A few lingering snowshowers across Northern
Maine Thursday night into the early hours Friday morning.
Higher pressure will build into the area Friday morning and will
ridge through by Saturday evening. A frontal system will dip
down from Canada into western Maine Sunday morning bringing
another round of snow to the area. A low over Wisconsin will
attach to the front Sunday afternoon and stall the forward
progression of the front. The front will stall across Maine as
the low moves slowly east across the Great Lakes. The low will
move into Quebec Tuesday morning, then on to NE Quebec Tuesday
evening finally moving the front to the east of Maine. By the
end of the period. The upper low will be centered over central
Quebec, with higher pressure building into Southern Quebec.
Loaded a blend of models to smooth out the minor differences.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
NEAR TERM: Mainly VFR for Nrn TAF sites tngt. Downeast sites
start as VFR, then lower to IFR by late tngt in mixed precip.
Nrn TAF sites lower to IFR to VLIFR Tue morn and cont thru the
aftn in varying sn rates while Downeast sites cont IFR/LIFR in
mixed precip or sn. Mdt to strong NE to N wind xpctd, first ovr
Downeast sites ovrngt, then spreading N to Nrn TAF sites on Tue.
SHORT TERM: Tuesday evening through Wednesday morning...IFR in
snow for FVE, CAR, PQI, HUL becoming MVFR around midnight. MVFR
in BHB and BGR with SCT snowshowers becoming VFR after midnight
as higher pressure builds across the area.
Wednesday morning through Wednesday evening...High pressure
ridge VFR all sites, becoming MVFR in BHB and BGR late as a
trough approaches the area.
Wednesday evening through Friday morning...Low MVFR to IFR in
snowshowers as a trough moves through the area.
Friday morning through Saturday...MVFR a few snowshowers early,
becoming VFR Saturday.
&&
.MARINE...
NEAR TERM: Will cont with Gales ovrngt thru most of Thu with top
wind gusts near stm force ovr outer MZs050-051, with conditions
subsiding to strong SCA conditions by early eve. Kept close to
blended WW3/NWPS guidance for fcst wv hts with wv pds of 8 to 10
sec associated stm wv type.
SHORT TERM: A Small Craft Advisory will likely be require
through Tuesday night. Winds and seas will subside and remain
below SCA through Saturday afternoon. A Small Craft Advisory
Thursday afternoon through Sunday morning.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Winter Storm Warning from 5 AM to 9 PM EST Tuesday for MEZ002-
004>006.
Winter Weather Advisory from 8 AM to 9 PM EST Tuesday for
MEZ001-003.
Winter Storm Warning until 6 PM EST Tuesday for MEZ011-015>017-
032.
Winter Weather Advisory until 4 PM EST Tuesday for MEZ030.
Winter Storm Warning from 4 AM to 6 PM EST Tuesday for MEZ010-
031.
Winter Storm Warning until 5 PM EST Tuesday for MEZ029.
MARINE...Gale Warning until 4 PM EST Tuesday for ANZ050>052.
&&
Near Term...Hewitt/VJN
Short Term...Norton
Long Term...Norton
Aviation...Hewitt/VJN/Norton
Marine...Hewitt/VJN/NortonHazardous weather outlook, Dec 2, 2:54 PM EST, 6 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
254 PM EST Mon Dec 2 2019
MEZ001-003-032000-
Northwest Aroostook-Northern Somerset-
254 PM EST Mon Dec 2 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 8 AM TO 9 PM EST TUESDAY...
This Hazardous Weather Outlook is for Far Northern Maine and North
Woods Maine.
.DAY ONE...This Afternoon and Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ002-004>006-032000-
Northeast Aroostook-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-
254 PM EST Mon Dec 2 2019
...WINTER STORM WARNING IN EFFECT FROM 5 AM TO 9 PM EST TUESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, Far Northern Maine and North Woods Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ010-031-032000-
Central Piscataquis-Southern Piscataquis-
254 PM EST Mon Dec 2 2019
...WINTER STORM WARNING IN EFFECT FROM 4 AM TO 6 PM EST TUESDAY...
This Hazardous Weather Outlook is for Central Highlands Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ011-015>017-032-032000-
Central Penobscot-Southern Penobscot-Interior Hancock-
Central Washington-Northern Washington-
254 PM EST Mon Dec 2 2019
...WINTER STORM WARNING IN EFFECT FROM 9 PM THIS EVENING TO 6 PM EST
TUESDAY...
This Hazardous Weather Outlook is for Far Eastern Maine, Interior
DownEast Maine and Penobscot Valley Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-032000-
Coastal Hancock-
254 PM EST Mon Dec 2 2019
...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 5 PM EST
TUESDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Storm Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ030-032000-
Coastal Washington-
254 PM EST Mon Dec 2 2019
...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 4 PM
EST TUESDAY...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-032000-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
254 PM EST Mon Dec 2 2019
...GALE WARNING IN EFFECT UNTIL 4 PM EST TUESDAY...
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...This Afternoon and Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
VJN
Winter Storm, Coastal Hancock
- When
- December 2, 9:00 PM EST to December 3, 1:00 PM EST
- Where
- Coastal Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 2 inches...along with 1 to 2 inches of snow and up to around a quarter inch of ice.
Winter Storm, Coastal Washington
- When
- December 2, 11:00 PM EST to December 3, 1:00 PM EST
- Where
- Coastal Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from a half inch up to 2 inches...along with 1 to 2 inches of snow and up to around a quarter inch of ice.
Winter Storm, Central Washington
- When
- December 2, 11:00 PM EST to December 3, 1:00 PM EST
- Where
- Central Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 2 inches...along with 1 to 3 inches of snow and up to around a quarter inch of ice.
Winter Storm, Southern Penobscot
- When
- December 2, 11:00 PM EST to December 3, 8:00 PM EST
- Where
- Southern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 2 inches...along with generally 3 to 7 inches of snow. However...snow totals locally ranged up to around 10 inches across northwest portions of the region in the Dexter and Corinna areas.
Winter Storm, Interior Hancock
- When
- December 2, 11:00 PM EST to December 3, 4:00 PM EST
- Where
- Interior Hancock forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 2 inches...along with 2 to 4 inches of snow.
Winter Storm, Northern Washington
- When
- December 3, 2:00 AM EST to 4:00 PM EST
- Where
- Northern Washington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
Storm total sleet accumulations ranged from 1 to 2 inches...along with 3 to 5 inches of snow.
Heavy Snow, Central Penobscot
- When
- December 3, 2:00 AM EST to 8:00 PM EST
- Where
- Central Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Southern Piscataquis
- When
- December 3, 2:00 AM EST to 8:00 PM EST
- Where
- Southern Piscataquis forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.837, -69.284 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 6 to 8 inches.
Heavy Snow, Northern Penobscot
- When
- December 3, 4:00 AM EST to 11:00 PM EST
- Where
- Northern Penobscot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 7 to 10 inches.
Heavy Snow, Southeast Aroostook
- When
- December 3, 4:00 AM EST to 11:00 PM EST
- Where
- Southeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 11 inches.
Heavy Snow, Northeast Aroostook
- When
- December 3, 6:00 AM EST to 11:00 PM EST
- Where
- Northeast Aroostook forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
Storm total snow accumulations ranged from 8 to 12 inches.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Kentucky, December 2, 20191 death · 2 injured · $5,000 · 1 event
- High Wind in Montana, December 2 to 3, 201968 kt wind · 10 events
- Winter Weather in Tennessee, December 2, 20197 events
- High Wind in Wyoming, December 2 to 3, 201958 kt wind · 6 events
- Heavy Snow in West Virginia, December 2, 20192 events
- Heavy Snow and Winter Weather in Kentucky, December 2, 20192 events
- Winter Weather in West Virginia, December 2 to 3, 20192 events
- Winter Storm in West Virginia, December 2 to 3, 20191 event
- Heavy Snow in Tennessee, December 2, 20191 event
- Lakeshore Flood in Indiana, December 2, 20191 event
- Winter Weather in Maryland, December 2 to 3, 20191 event
- Winter Storm in Alaska, December 2, 20191 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 864997, 864998, 864999, 865000, 865001, 865002, 865003, 865007, 865004, 865005, 865006.